Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 167, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 22, 2008, 1:04 PM EDT for Lawrence County, Ohio; Cabell County, West Virginia. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 1:04 PM EDT (17:04 UTC)
- Expired
- Jun 22, 2008, 1:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Lawrence County, OH, Cabell County, WV
The radar
The Charleston,WV radar (KRLX), 48 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:20 PM EDT | HAIL 1 | Ona, WV | EVENT OCCURRED BETWEEN 105 PM 06/22/2008 AND 120 PM 06/22/2008 |
| Jun 22, 1:30 PM EDT | HAIL 0.75 | Milton, WV | EVENT OCCURRED BETWEEN 115 PM 06/22/2008 AND 130 PM 06/22/2008 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 221704 SVRRLX OHC087-WVC011-221745- /O.NEW.KRLX.SV.W.0167.080622T1704Z-080622T1745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 104 PM EDT SUN JUN 22 2008 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CABELL COUNTY IN WEST VIRGINIA... SOUTHEASTERN LAWRENCE COUNTY IN SOUTHEAST OHIO... * UNTIL 145 PM EDT * AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR PROCTORVILLE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BARBOURSVILLE BY 125 PM EDT... ONA AND MILTON BY 145 PM EDT... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3846 8207 3838 8214 3842 8250 3852 8244 TIME...MOT...LOC 1704Z 266DEG 13KT 3846 8240 $$ 29
2 follow-up statements
000 WWUS51 KRLX 221707 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 107 PM EDT SUN JUN 22 2008 OHC087-WVC011-221745- /O.CON.KRLX.SV.W.0167.000000T0000Z-080622T1745Z/ LAWRENCE OH-CABELL WV- 107 PM EDT SUN JUN 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR SOUTHEASTERN LAWRENCE COUNTY IN SOUTHEAST OHIO...AND CENTRAL CABELL COUNTY IN WEST VIRGINIA... AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PROCTORVILLE...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PEA RIDGE BY 120 PM EDT... BARBOURSVILLE BY 125 PM EDT... ONA BY 140 PM EDT... MILTON BY 145 PM EDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3846 8207 3838 8214 3842 8250 3852 8244 TIME...MOT...LOC 1707Z 266DEG 13KT 3846 8239 $$ 29
000 WWUS51 KRLX 221729 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 130 PM EDT SUN JUN 22 2008 OHC087-WVC011-221745- /O.CON.KRLX.SV.W.0167.000000T0000Z-080622T1745Z/ LAWRENCE OH-CABELL WV- 130 PM EDT SUN JUN 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR SOUTHEASTERN LAWRENCE COUNTY IN SOUTHEAST OHIO...AND CENTRAL CABELL COUNTY IN WEST VIRGINIA... AT 127 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PEA RIDGE...OR ABOUT NEAR PROCTORVILLE...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ONA AND MILTON BY 145 PM EDT... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3846 8207 3838 8214 3842 8250 3852 8244 TIME...MOT...LOC 1730Z 266DEG 13KT 3847 8228 $$ 29
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:17 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 22, 10:17 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1017 AM EDT SUN JUN 22 2008 .SYNOPSIS... UNSETTLED AND CHANGEABLE ENVIRONMENT TODAY AND MONDAY...AS SUNSHINE MIXES WITH CONVECTION. UPPER LEVEL DISTURBANCE PASSES THROUGH MONDAY NIGHT. HIGH PRESSURE MOVES IN TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AT 14Z...HARD TO FIGURE AREAL COVERAGE OF CONVECTION TDY AND THIS EVENING. THINKING ONE FAVORED AREA AROUND MIDDAY IS E OF THE LOW LEVEL MOISTURE BOUNDARY AT 925 TO 850 MB - THAT BEING FROM SW VA AND SRN WV COAL FIELDS ON E INCLUDING BKW. THAT CONVECTION MAY MOVE INTO VA AS AFTERNOON CONTINUES. ANOTHER AREA OF CONCERN IS FURTHER W...ACROSS SE OH NE KY AND WRN WV. YET...THE 12Z ILN SOUNDING HAS PRECIPITABLE WATER DOWN TO 0.8 INCHES FROM 1.2 INCHES AT 00Z. FREEZING LEVEL IS STILL ARND 11 THSD WITH WET BULD ZERO ARND 9.5 THSD. CELL MOVEMENT WILL BE FASTER THAN YESTERDAY. HARD TO FIND THE REMAINS OF YESTERDAYS FRONT...BUT EAST OF THAT LOW LEVEL MOISTURE BOUNDARY IN SE KY...BUILDUPS ARE ON VISUAL SATELLITE IMAGERY ALONG THE KY/VA BORDER NR 14Z. LOWERED MAX TEMPERATURE A DEGREE OR SO IN SOME OF THE LOWLANDS...FIGURING MORE CLOUDS AND SOME 850 MB COOLING ON THE 12Z ILN SOUNDING. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... NOT TOO MANY CHANGES MADE TO THE CURRENT SHORT TERM FORECAST. MODELS HAVE BEEN TELLING THE SAME STORY OVER THE LAST FEW DAYS BRINGING THE MAIN LOBE OF THE 500HPA TROUGH THROUGH MONDAY AND FINALLY EXITING MONDAY NIGHT. NORTHWEST FLOW AND SURFACE HIGH PRESSURE WILL REPLACE THE STUBBORN TROUGH AND THE SERIES OF WEAK SURFACE TROUGHS...FRONTS...AND OLD OUTFLOW BOUNDARIES THAT HAVE PASSED THROUGH THE PAST FEW DAYS. THE ATMOSPHERE LOSES JUST ENOUGH MOISTURE AND LIFTING MECHANISMS TO OFFER A BRIEF REPRIEVE FROM THE SEEMINGLY ENDLESS CHANCE POPS FOR TUESDAY. IT WILL NOT TAKE MUCH FOR THE AFTERNOON THUNDERSTORM REGIME TO KICK BACK IN AS MOISTURE SLOWLY DEEPENS...AND IF CURRENTLY UNRESOLVED RIPPLES IN THE NORTHWEST FLOW MATERIALIZE FOR WEDNESDAY. THIS IS NOT UNREASONABLE THINKING GIVEN THE TIME OF YEAR. && .LONG TERM /THURSDAY THROUGH SATURDAY/... MOSTLY ZONAL FLOW FOR THIS PERIOD. DETAILS REGARDING INDIVIDUAL WAVES GET HARDER TO RESOLVE WITH TIME. WENT ALONG WITH HPC GRIDS...WHICH ARE BASED ON ECMWF AND ENSEMBLE FORECASTS. THINK BEST RAIN CHANCES ON WEDNESDAY LIE ACROSS THE SOUTHERN COUNTIES...AS MODELS SEEM TO BE FAVORING A SOUTHERN TRACK FOR VORT MAX/SHORTWAVE. WARM FRONTAL BOUNDARY TRIES TO SET UP TO OUR SOUTHWEST ON THURSDAY AND MEANDER NORTHWARD THROUGH FRIDAY. DEWPOINTS WILL BE INCREASING BACK TOWARDS THE MID 60S AS WELL. CHANCE POPS NECESSARY THROUGH THIS PERIOD. FIRMLY IN THE WARM SECTOR BY SATURDAY...WITH FRONTAL BOUNDARY POSSIBLY APPROACHING LATE. CONTINUED THE CHANCE POPS. TAILED BACK HPC TEMPERATURES HERE AND THERE TOWARDS ENSEMBLE NUMBERS...BUT NO MAJOR CHANGES OTHERWISE. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... THERE WILL BE SOME CLEAR AREAS THIS MORNING BEFORE CONVECTION MOVE ACROSS THE AREA TODAY. DENSE VALLEY FOG WILL LIFT BY 13Z. HOWEVER...IFR CONDITIONS ARE EXPECTED ALONG THUNDERSTORMS. A LINE OF ISOLATED SHOWERS AND THUNDERSTORM IS EVIDENT IN RADAR AND SATELLITE IMAGES DEVELOPING OVER OH AND EASTERN KY. THIS ACTIVITY WILL REACH PARTS OF WV THIS MORNING...WHILE ADDITIONAL CONVECTION WILL DEVELOP TODAY ASSOCIATED WITH THE UPCOMING COLD FRONT. A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. HAVE CODED THUNDER SHOWERS ALONG THE FRONT AT PKB AND HTS FROM 17Z TO 21Z...SPREADING EAST TO AFFECT BKW FROM 21Z TO 03Z. THE FRONT SHOULD BE ALONG THE EASTERN MOUNTAINS AROUND 00-03Z. WITH CALM FLOW...PLENTY OF LOW LEVEL MOISTURE AND TEMPERATURES TRYING TO COOL BEHIND THE FRONT TONIGHT...THERE COULD BE AREAS OF FOG WHERE CLOUDS CLEAR LATER TONIGHT AND DURING THE PREDAWN HOURS. AVIATION OUTLOOK /AFTER 12Z MON/...IFR FOR POSSIBLE ALONG RIVER VALLEYS AND AREAS THAT RECEIVE RAINFALL EARLY MONDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB NEAR TERM...KTB SHORT TERM...26 LONG TERM...CL AVIATION...ARJ
Hazardous weather outlook, Jun 22, 4:21 AM EDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 421 AM EDT SUN JUN 22 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>027-029-033-230830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-GILMER- MCDOWELL- 421 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE MONDAY. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ028-030>032-034>040-046-047-230830- BRAXTON-LEWIS-HARRISON-TAYLOR-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 421 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 22, 12:33 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1233 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL IRONTON 38.55N 82.66W
06/22/2008 U0.75 INCH LAWRENCE OH PUBLIC
&&
NNNNLocal storm report, Jun 22, 12:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1235 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL ASHLAND 38.42N 82.72W
06/22/2008 U0.75 INCH BOYD KY PUBLIC
EVENT OCCURRED 1230 PM 06/22/2008
&&
NNNNLocal storm report, Jun 22, 12:38 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1238 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL ASHLAND 38.42N 82.72W
06/22/2008 U1.00 INCH BOYD KY PUBLIC
EVENT OCCURRED 1234 PM 06/22/2008
&&
NNNNLocal storm report, Jun 22, 12:39 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1239 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL ASHLAND 38.42N 82.72W
06/22/2008 U0.88 INCH BOYD KY PUBLIC
EVENT OCCURRED 1233 PM 06/22/2008
&&
NNNNLocal storm report, Jun 22, 12:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1241 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL SOUTH POINT 38.46N 82.54W
06/22/2008 U0.75 INCH LAWRENCE OH PUBLIC
EVENT OCCURRED 1232 PM 06/22/2008
&&
NNNNLocal storm report, Jun 22, 12:55 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1255 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL CHESAPEAKE 38.49N 82.45W
06/22/2008 U0.75 INCH LAWRENCE OH PUBLIC
EVENT OCCURRED 1251 PM 06/22/2008
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:20 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 40 min |
| Jun 22, 12:44 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 46 min |
| Jun 22, 1:23 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam | 52 min |
| Jun 22, 1:33 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Putnam | 42 min |
| Jun 22, 1:57 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 33 min |
| Jun 22, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 34 min |
| Jun 22, 2:19 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Roane | 41 min |
| Jun 22, 2:27 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Roane | 33 min |
| Jun 22, 2:58 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Nicholas, Roane | 47 min |
| Jun 22, 3:35 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Webster | 40 min |
| Jun 22, 3:59 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha | 46 min |
| Jun 22, 4:16 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Randolph, Webster | 59 min |
| Jun 22, 4:58 PM EDT | Areal Flood Advisory | RLX | Pocahontas | 3 hr |
| Jun 22, 5:00 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 60 min |
| Jun 22, 6:06 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 39 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.